Virginia, 2022

Winter Storm in Virginia, January 21 to 22, 2022

January 21 to 22, 2022 · NWS AKQ · 12 events in 12 counties and zones

The combination of high pressure to the north funneling cold, Arctic air into the Mid Atlantic region, and low pressure tracking northeast off the Carolina coast produced snowfall totals between three inches and eight inches across much of southeast Virginia and the Virginia Eastern Shore.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

The combination of high pressure to the north funneling cold, Arctic air into the Mid Atlantic region, and low pressure tracking northeast off the Carolina coast produced snowfall totals between three inches and eight inches across much of southeast Virginia and the Virginia Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 21, 6:49 AM EST, 11 minutes earlier.

Area forecast discussion, Jan 21, 6:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
649 AM EST Fri Jan 21 2022

.SYNOPSIS...
A cold front is stalled well south of the local area. Low pressure
develops along the front and moves northeast tonight into Saturday.
High pressure returns for Sunday and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 645 AM EST Friday...

Surface cold front has moved well south of the local area with north
winds continuing to bring cold and dry air southward. Temperatures
range from the low 20s over the northwest to the low 30s across the
far southern portions of the area near the Albemarle Sound.

Only a few changes to ongoing forecast to account for overnight
model guidance. Still looking at a significant winter storm for
portions of southeastern Virginia and northeastern North Carolina
beginning as early as this morning and lasting through early
Saturday morning. Current Winter Weather Advisory expires at 7am.
Still expecting a relative lull in precipitation for most of
the area later this morning with only chance PoPs across the far
SE quarter of the area through noon. A mix of sleet/snow and
light freezing rain will remain possible across NE NC this
morning. Precip intensity picks up this afternoon and spreads
NW, especially this evening. Thermal profiles support mostly or
all snow across our region by late this afternoon and tonight.
Slight northwestward trend in the 00z model guidance brings
slightly higher PoPs and the potential for generally light
snowfall a bit farther NW than the previous forecast but the
Richmond metro and Tri-Cities are still generally under 1" of
additional snowfall through the event. For areas to the south
and east, snow totals will range from 1-2" and have maintained
the Winter Weather Advisory generally along a line from Emporia
northeast to Williamsburg and Gloucester. Have included Somerset
and Worcester counties in the MD Eastern Shore in the advisory
as well with snow accumulations of 1-2". The Winter Storm
Warning remains in effect starting at 7am and lasting into
Saturday morning. The highest accumulations are still expected
over portions of SE VA and NE NC (including Hampton Roads metro
and Elizabeth City) where 3-5" are likely with locally up to 6"
possible in a few spots. Totals are still expected to fall off
rather rapidly with northwestward extent due to very dry air
continuing to feed southward.

Temperatures today will remain cold across the entire region with
afternoon highs generally in the upper 20s for the vast majority of
the region. A few low 30s are possible close to the coast early this
morning but daytime temps aren't expected to move above the freezing
mark. For reference, Richmond has not had a high temperature below
32 in 3 years (last was January 21, 2019 with 28 degrees). It
should also be noted that it will be fairly breezy today as
well, wind chill values will start out in the single digits for
much of the NW and stay in the teens (area wide) for much of the
day. Very cold tonight, with lows in the teens for much of the
NW half of the area and 20s at the coast. Wind chills will be in
the single digits and teens overnight tonight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 400 AM EST Friday...

Much calmer tomorrow as the storm pulls away from the region. Some
lingering light snow is possible across the far SE for an hour or
two after sunrise. Remaining cold with continued, though
diminishing, northerly winds. Afternoon high temps generally in
the low 30s with areas that have significant snowfall
struggling to make it above the freezing mark despite clearing
from NW to SE through the day. Another very cold night Saturday
night with lows dropping into the teens for much of the area
away from the immediate coast, lower teens will be possible in
areas that see snowfall today into tonight.

High pressure continues to build in for Sunday with temperatures
rising a few degrees into the upper 30s and low 40s. A weakening
area of low pressure will dive southeast from the Midwest during the
day but isn't expected to bring more than a few extra clouds to the
northern half of the area during the afternoon. Another cold night
in store for Sunday night but low temps generally in the upper teens
and low 20s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 425 AM EDT Friday...

Zonal flow aloft will lead to only slightly warmer daytime high
temps Monday with highs in the upper 30s to low 40s. High
pressure moves offshore Monday evening with light return flow
developing. Overnight lows not as cold with temps generally in
the upper 20s to low 30s.

Southerly flow continues on Tuesday with the mean flow aloft
becoming southwesterly ahead of low pressure and an associated cold
front. Afternoon highs will be a touch warmer with temps ranging
from the low 40s NW to the upper 40s SE. 00Z model guidance is split
regarding the potential for widespread precip on Tuesday. The GFS
shows much weaker lift across the area while the ECMWF would argue
for more precip coverage and intensity. Given the recent trend in the
ECMWF to over amplify systems in the 3-5 day range, will side with
the drier GFS for this portion of the forecast and keep PoPs
generally in the 30-40% range. This event looks to be mostly rain
with only a slight chance for rain/snow mix at the onset and
possibly as precip exits the region into early Wednesday
morning. Cold/dry air will filter in behind the precip with
overnight lows ranging from the mid 20s NW to the low 30s SE.
Decent winds and falling dew points will keep any threat for ice
patches to a minimum. Dry and chilly for Wednesday afternoon
with highs in the mid 30s to mid 40s. Very cold Wednesday night
with lows in the teens to low 20s as strong high pressure
settles over the region. Cold again for Thursday and Thursday
night with afternoon highs generally in the 30s with overnight
lows in the upper teens and low 20s.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 645 AM EST Friday...

VFR conditions in place over most of the region this morning
with CIGs lowering into MVFR territory across the far SE/ECG
where some light returns are showing up on radar. Expecting a
lull in the precip for the next few hours with a light mix
remaining possible at ECG before coverage begins to fill in
again from SE to NW late morning into the afternoon. N and NNE
winds 10-15 kt for RIC and PHF continue this morning with gusts
up to 20 kt. For the coastal terminals, winds will generally
average 15-20 kt with gusts 25-30 kt.

MVFR restrictions will prevail for the SE terminals by mid to
late morning with the potential for IFR conditions increasing
late this afternoon into the overnight, especially for ORF and
ECG as low pressure intensifies while tracking NE offshore. PHF
will be tricky with dry air lurking near or just to the north.
Precipitation will end Saturday morning and VFR conditions
prevail most areas from late Sat morning and beyond. Dry Sun-
Mon.

&&

.MARINE...
As of 355 AM EST Friday...

1038mb high pressure over the Midwest is building into the Mid-
Atlantic from the NNW early this morning. Meanwhile, a cold
front is now S of the Albemarle Sound, with a wave of low
pressure pushing ENE off the Outer Banks. A N wind of 20-25kt
with gusts ~30kt is observed across most of the marine area,
with 25-30kt with gusts ~35kt for the coastal Atlantic S of Cape
Henry, and 15-20kt with gusts ~25kt for the upper rivers. The
pressure gradient slackens some today as the initial wave of low
pressure moves offshore. However, SCA conditions continue as
the high continues to build in from the N. Another area of low
pressure tracks NE off the Outer Banks by tonight and then
pushes offshore Saturday. Wind and wind gust probabilities
support gale conditions S of Cape Henry (NNE wind 25-35kt with
gusts approaching 40kt), with primarily SCA conditions
elsewhere, with a NNE wind of 20-25kt with gusts ~30kt (15-20kt
with gusts ~25kt for the upper rivers). Therefore, the gale
watch has been replaced with a SCA. SCAs for the Bay and rivers
continue through 18z Saturday, 21z Saturday for the mouth of the
Bay, and 09z Sunday for the ocean N of Cape Charles. Gale
warnings continue through 15z Saturday for the Sound and 18z
Saturday for the ocean S of Cape Charles. Seas build to 5-7ft N
to 7-10ft S, with waves in the Bay of 3-5ft, and 4-6ft at the
mouth of the Bay. A High Surf Advisory has been issued for the
Currituck Outer Banks through 18z Saturday highlighting
potential beach erosion.

High pressure builds across the area Saturday night and slides
offshore by Sunday. A weak cold front crosses the area Sunday
night, then a stronger cold front is expected by Tuesday night
and Wednesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
     Saturday for MDZ023>025.
NC...Winter Weather Advisory until 7 AM EST this morning for
     NCZ012>017-030>032-102.
     Winter Storm Warning until 10 AM EST Saturday for NCZ012>017-
     030>032-102.
     High Surf Advisory until 1 PM EST Saturday for NCZ102.
VA...Winter Weather Advisory from 10 AM this morning to 7 AM EST
     Saturday for VAZ084-086>090.
     Winter Weather Advisory until 7 AM EST this morning for VAZ092-
     093-095>098-100-523>525.
     Winter Storm Warning until 10 AM EST Saturday for VAZ092-093-
     095>100-523>525.
MARINE...Small Craft Advisory until 4 AM EST Sunday for ANZ650-652-654.
     Gale Warning until 1 PM EST Saturday for ANZ656-658.
     Small Craft Advisory until 1 PM EST Saturday for ANZ630>632-
     635>638.
     Small Craft Advisory until 4 PM EST Saturday for ANZ634.
     Gale Warning until 10 AM EST Saturday for ANZ633.

&&

SYNOPSIS...RHR
NEAR TERM...RHR
SHORT TERM...AJB/RHR
LONG TERM...RHR
AVIATION...RHR
MARINE...AJZ
Hazardous weather outlook, Jan 21, 4:50 AM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
450 AM EST Fri Jan 21 2022

MDZ023>025-221000-
Somerset-Inland Worcester-Maryland Beaches-
450 AM EST Fri Jan 21 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST SATURDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ084-086>090-221000-
Gloucester-Mathews-Greensville-Sussex-Surry-James City-
450 AM EST Fri Jan 21 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST SATURDAY...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-022-VAZ062-064>069-075>083-085-511>522-221000-
Dorchester-Wicomico-Goochland-Caroline-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Middlesex-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
450 AM EST Fri Jan 21 2022

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and south central Virginia.

.DAY ONE...Today and tonight.

Untreated roadways will remain slick this morning with temperatures
falling well below freezing.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-VAZ092-093-095>098-100-523>525-221000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York-
Newport News-Hampton/Poquoson-
450 AM EST Fri Jan 21 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-221000-
Accomack-
450 AM EST Fri Jan 21 2022

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-221000-
Eastern Currituck-
450 AM EST Fri Jan 21 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   High Surf Advisory.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060-061-509-510-221000-
Fluvanna-Prince Edward-Cumberland-Western Louisa-Eastern Louisa-
450 AM EST Fri Jan 21 2022

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 21, 4:23 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 AM EST FRI JAN 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     SNOW             2 SW POQUOSON           37.11N 76.42W
01/20/2022  M0.4 INCH        YORK               VA   PUBLIC

&&
Local storm report, Jan 21, 4:24 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 AM EST FRI JAN 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     SNOW             2 SSE FORT LEE          37.21N 77.32W
01/20/2022  M0.6 INCH        PRINCE GEORGE      VA   NWS EMPLOYEE

&&
Local storm report, Jan 21, 4:45 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 AM EST FRI JAN 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             WAKEFIELD               36.97N 76.99W
01/21/2022  M0.5 INCH        SUSSEX             VA   OFFICIAL NWS OBS

            EVENT TOTAL SNOWFALL AT NWS WAKEFIELD.

&&
Special weather statement, Jan 21, 5:57 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
557 AM EST Fri Jan 21 2022

MDZ021>025-VAZ062-064>069-075>090-511>522-211800-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-
Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
Including the cities of Cambridge, Salisbury, Crisfield,
Princess Anne, Snow Hill, Ocean City, Goochland, Corbin,
Burruss Corner, Cedar Fork, Dawn, South Hill, Fort Mitchell,
Kells Corner, Arvins Store, Loves Mill, Lunenburg, Nutbush,
Rehoboth, Crewe, Earls, Mannboro, Scotts Fork, Amelia Courthouse,
Chula, Denaro, Jetersville, Fine Creek Mills, Flat Rock,
Goodwins Store, Subletts, Worshams, Clayville, Genito,
Sandy Point, Westmoreland, Colonial Beach, Leedstown, Oak Grove,
Potomac Beach, Potomac Mills, Naylors Beach, Downing, Emmerton,
Ethel, Farnham, Haynesville, Kennard, Lewisetta, Alfonso,
Beanes Corner, Brook Vale, Kilmarnock, Lancaster, Lively, Regina,
Lawrenceville, Reams, Petersburg, Hopewell, Barnetts, Wayside,
Roxbury, Bottoms Bridge, Browns Corner, Mountcastle,
New Kent Airport, Orapax Farms, Quinton, Talleysville, Achilles,
Glass, Gloucester Point, Maryus, Naxera, Ordinary, Severn,
Grafton, Harmony Village, Church View, Cooper, Healys, Jamaica,
Nesting, Bavon, New Point, New Point Comfort, Peary, Emporia,
Wakefield, Barham, Gwaltney Corner, Bacons Castle,
Chippokes State Park, Hog Island Game Reserve, Poolesville,
Booth Fork, Williamsburg, Ashland, Mechanicsville, Bon Air,
Midlothian, Chesterfield, Chester, Colonial Heights, Richmond,
Sandston, Aylett, King William, West Point, Beazley, Biscoe,
Henley Fork, Indian Neck, Newtown, Owenton,
Saint Stephens Church, King And Queen Court House, Tappahannock,
and Dunnsville
557 AM EST Fri Jan 21 2022

...ICY CONDITIONS POSSIBLE INTO THIS AFTERNOON...

Temperatures have fallen well below freezing this morning and are
expected to remain below freezing this afternoon. Motorists will
need to be alert for slick spots and patches of black ice,
especially on untreated surfaces, and bridges and overpasses.
Allow for extra time to reach your destination and avoid sudden
stops or accelerations.

RHR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Accomack

When
January 21, 7:00 AM EST to January 22, 10:00 AM EST
Where
Accomack forecast zone
Reported by
CoCoRaHS
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between two inches and four inches across the county. Snowfall total of 3.0 inches was reported at Melfa. Snowfall total of 2.5 inches was reported at Bloxom.

Winter Storm, Northampton

When
January 21, 7:00 AM EST to January 22, 10:00 AM EST
Where
Northampton forecast zone
Reported by
CoCoRaHS
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Snowfall total of 4.0 inches was reported at Machipongo. Snowfall total of 3.5 inches was reported at (2.6 WSW) Franktown.

Winter Storm, Greensville

When
January 21, 7:00 AM EST to January 22, 10:00 AM EST
Where
Greensville forecast zone
Reported by
CoCoRaHS
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between two inches and four inches across the county. Snowfall total of 3.0 inches was reported at (2 NW) Slates Corner. Snowfall total of 3.0 inches was reported at (1 N) Cowie Corner.

Winter Storm, Southampton

When
January 21, 7:00 AM EST to January 22, 10:00 AM EST
Where
Southampton forecast zone
Reported by
CoCoRaHS
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and four inches across the county. Snowfall total of 4.1 inches was reported at the city of Franklin. Snowfall total of 4.0 inches was reported at (2 NNE) Story. Snowfall total of 3.0 inches was reported at Boykins.

Winter Storm, Isle of Wight

When
January 21, 7:00 AM EST to January 22, 10:00 AM EST
Where
Isle of Wight forecast zone
Reported by
CoCoRaHS

Snowfall totals generally ranged between three inches and five inches across the county. Snowfall total of 5.0 inches was reported at Windsor. Snowfall total of 4.5 inches was reported at Smithfield. Snowfall total of 3.0 inches was reported at Zuni.

Winter Storm, Norfolk

When
January 21, 7:00 AM EST to January 22, 10:00 AM EST
Where
Norfolk forecast zone
Reported by
COOP Observer

Snowfall totals generally ranged between four inches and seven inches across the county. Snowfall total of 6.7 inches was reported at (2 SE) Norview. Snowfall total of 6.5 inches was reported at (1 E) Western Branch. Snowfall total of 6.0 inches was reported at (1 NW) Cradock. Snowfall total of 5.2 inches was reported at (1 SE) Ocean View. Snowfall total of 5.0 inches was reported at (1 N) Norview.

Winter Storm, Suffolk

When
January 21, 7:00 AM EST to January 22, 10:00 AM EST
Where
Suffolk forecast zone
Reported by
COOP Observer

Snowfall totals generally ranged between three inches and five inches across the county. Snowfall total of 4.5 inches was reported at (2 E) Kings Fork. Snowfall total of 4.0 inches was reported at (1 ENE) Huntersville. Snowfall total of 3.5 inches was reported at (2.9 NNW) Suffolk.

Winter Storm, Chesapeake

When
January 21, 7:00 AM EST to January 22, 10:00 AM EST
Where
Chesapeake forecast zone
Reported by
COOP Observer
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and six inches across the county. Snowfall total of 5.5 inches was reported at (1 W) Great Bridge. Snowfall total of 5.0 inches was reported at Great Bridge. Snowfall total of 4.0 inches was reported at (1 NW) Deep Creek.

Winter Storm, Virginia Beach

When
January 21, 7:00 AM EST to January 22, 10:00 AM EST
Where
Virginia Beach forecast zone
Reported by
COOP Observer
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between four inches and eight inches across the county. Snowfall total of 8.5 inches was reported at (2 SSW) Gallups Corner. Snowfall total of 8.0 inches was reported at (2 N) Princess Anne. Snowfall total of 6.8 inches was reported at (2 WSW) North Virginia Beach. Snowfall total of 6.0 inches was reported at (2 N) Munden. Snowfall total of 5.0 inches was reported at (1 N) Greenbrier.

Winter Storm, York

When
January 21, 7:00 AM EST to January 22, 10:00 AM EST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
37.174, -76.433 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between two inches and four inches across the county. Snowfall total of 3.7 inches was reported at Tabb. Snowfall total of 3.0 inches was reported at (2 SW) Poquoson.

Winter Storm, Newport News

When
January 21, 7:00 AM EST to January 22, 10:00 AM EST
Where
Newport News forecast zone
Reported by
COOP Observer
Coordinates
37.063, -76.508 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and four inches across the county. Snowfall total of 3.3 inches was reported at (0.9 S) Newport News. Snowfall total of 3.0 inches was reported at (1 S) Newport News Golf Course.

Winter Storm, Hampton/Poquoson

When
January 21, 7:00 AM EST to January 22, 10:00 AM EST
Where
Hampton/Poquoson forecast zone
Reported by
COOP Observer
Coordinates
37.063, -76.333 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Snowfall total of 5.0 inches was reported at (1.9 NW) Hampton. Snowfall total of 4.5 inches was reported at Langley Air Force Base. Snowfall total of 3.8 inches was reported at (6.1 WSW) Poquoson. Snowfall total of 3.5 inches was reported at (1 ENE) Northampton.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004510, 1004515, 1004527, 1004553, 1004556, 1004783, 1004784, 1004785, 1004786, 1004787, 1004788, 1004795.